Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Austin/San Antonio, TX

July 3, 2021Hays County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at Jul 3, 2021, 2:12 PM CDT for Hays County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2021, 2:12 PM CDT (19:12 UTC)
Expired
Jul 3, 2021, 3:00 PM CDT
In force
48 min
Issued by
NWS Austin/San Antonio, TX

County Hays County, TX

The radar

The Austin/San Antonio radar (KEWX), 25 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 7.2 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2021-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2021-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1260 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
762 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

504 
WWUS84 KEWX 031912
SPSEWX

Special Weather Statement
National Weather Service Austin/San Antonio TX
212 PM CDT Sat Jul 3 2021
 
TXZ191-208-032000-
Caldwell TX-Hays TX-
212 PM CDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CALDWELL AND
SOUTHEASTERN HAYS COUNTIES UNTIL 300 PM CDT...

At 212 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wimberley, moving east at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
San Marcos, Kyle, Wimberley, Woodcreek, Martindale, Uhland, San
Marcos Regional Airport and Reedville.

LAT...LON 3002 9780 2983 9780 2983 9785 2985 9786
      2985 9788 2984 9790 2984 9803 2991 9812
      3003 9811
TIME...MOT...LOC 1912Z 273DEG 10KT 2994 9803 

$$

KCW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at Jul 3, 12:37 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 3, 12:37 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
1237 PM CDT Sat Jul 3 2021

.AVIATION (18Z TAFS)... /NEW/

Another day, another tough forecast in TAF-ville. Timing of
convection as well as uncertainties with ceilings tomorrow morning
will be the primary focus with this discussion. Opted to go with
TEMPO groups at AUS/SAT/SSF for this afternoon/early evening with
thunderstorms expected to develop along a remnant outflow boundary
over the I-35 corridor. MVFR ceilings are expected after midnight,
but confidence is fairly low. With very light to nearly calm winds
and ample low level moisture, believe that low clouds and MVFR
ceilings will develop at AUS/SAT/SSF, but confidence is highest at
AUS. At AUS, ceilings could briefly go IFR after 1000Z, so will
maintain borderline IFR ceilings. Have gone with a PROB30 at AUS/SAT
for Sunday as storms should attempt to develop once again by early
afternoon. Briefly mentioned VCTS at DRT through late afternoon and
early evening.

Morris

&&

PREV DISCUSSION... /ISSUED 258 AM CDT Sat Jul 3 2021/

SHORT TERM (Today through Sunday)...

The mid and upper level ridge axis has drifted west into the
Southwest U.S. Between the ridge and trough to the east impulses
will drop south into the region through the short-term. A weak
frontal boundary just to the north of the region, drifting south,
will be the focus for convective initiation later this morning and
into the afternoon across the northern CWA, combined with any
outflow boundaries from early morning convection ongoing across West
Texas.

Convective allowing models differ on exact coverage, placement, and
timing of the convective evolving through the afternoon, with
difficult to forecast mesoscale boundary interactions likely taking
over. In general chances for showers and storms will increase late
morning into the mid afternoon across Central Texas and the Hill
Country, and increase southward to near the I-10/U.S. 90 corridor
during the mid afternoon through early evening.

A large precipitable water pool of 2.1-2.4" will also continue to
drop south into much of the area through the day. This will be 2 to
3 standard deviation above normal for this time of year across
northern and eastern portions of the CWA, contributing to the
potential for some pockets of locally heavy rainfall and localized,
minor flooding. In addition, DCAPE values could approach 1000 J/kg
this afternoon in some areas, and also contribute to a potential for
some stronger downdrafts leading to gusty winds. Given the holiday
weekend and outdoor activities going on it's important to be weather
aware, check radar often, and be prepared to temporarily seek
shelter from lightning threats.

In general the convection should wane after sunset across the area
with loss of instability. However, a few models are indicating some
re-development of showers overnight. Another round of mainly
diurnally driven scattered to possibly numerous showers and storms
is forecast for Independence Day, this time potentially further
south and west into the CWA.

LONG TERM (Sunday Night through Friday)...

The upper level high pressure system over the four corners region
remains for the Sunday night through Monday morning period. An
embedded shortwave across the northeast part of the ridge is forecast
to push southward into northern Texas by day break on Monday. The
upper level shortwave continues to push to the south throughout the
day on Monday and gets into the northern Hill Country late Monday
afternoon or early evening. At low levels, a weak trough is forecast
across the middle and upper Texas coast with surface southerly flow
in control. Medium range models suggest scattered showers and
isolated storms on Monday morning for areas mainly along and east of
Highway 281. However, convection increases and expand across all
areas of South Central Texas during the afternoon as temperatures go
up and the seabreeze enters the southern counties of the local area
and then pushes to the north. There is a chance for stronger showers
and storms to concentrate over the Rio Grande and Edwards Plateau
areas on Monday evening as the short wave axis above mentioned
traverses to those areas and produces a round of heavy rains. Light
to moderate showers and a few thunderstorms are expected across the
rest of the region on Monday night into Tuesday morning.

By Tuesday afternoon, the GFS solution likes to produce an upper
level low across the middle Texas coast with some reflection down to
the surface. The 850mb-500mb forecast wind layer put an inverted
trough nearby Highway 281 with pwas in the range of 2.0 to 2.20
inches. These pwas numbers are at +2SD for this time of the year.
Therefore, stronger showers or storms could have the potential of
producing heavy downpours with elevated rain rates. Moderate to
isolated heavy showers and isolated thunderstorms are expected to
continue on Tuesday night into Wednesday morning mainly across the
Coastal Plains and southern part of the local area where higher
instability resides.

The upper level low axis pushes into the northwest Gulf of Mexico
throughout the day on Wednesday but a surface trough remains across
the Hill Country to keep the shower and storm activity going during
the afternoon and evening period. With the upper level axis being
close to the area and abundant tropical moisture being pulled to the
southeast in addition of a moderate low level jet over the Rio
Grande, can't rule out scattered to numerous showers and storms
affecting southern counties and areas over the Rio Grande and Edwards
Plateau on Wednesday night into Thursday.

The wet pattern continues on Thursday into Friday as a low level
pressure develops across deep south Texas and northeast Mexico. This
feature continues to bring abundant tropical moisture across the
area with the potential of more showers and storms across most areas
through the end of the work week.

Temperatures are forecast to remain below climate normal values
through the extended period due to cloud coverage, wet grounds and
elevated probabilities of rain.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              74  89  74  88  74 /  40  60  20  60  50
Austin Bergstrom Intl Airport  73  89  73  88  72 /  40  60  20  60  50
New Braunfels Muni Airport     75  90  74  88  73 /  40  60  20  70  60
Burnet Muni Airport            72  88  72  86  72 /  40  60  20  60  40
Del Rio Intl Airport           79  97  78  96  76 /  20  40  20  40  70
Georgetown Muni Airport        72  88  72  87  72 /  40  60  20  60  40
Hondo Muni Airport             75  90  74  88  73 /  30  60  20  50  60
San Marcos Muni Airport        73  90  73  88  72 /  40  60  20  70  50
La Grange - Fayette Regional   75  90  75  89  75 /  40  60  20  60  50
San Antonio Intl Airport       76  90  75  88  74 /  40  60  20  70  60
Stinson Muni Airport           78  91  76  89  75 /  30  60  20  70  60

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Morris
Long-Term...KCW
Decision Support...Hampshire
Hazardous weather outlook, Jul 3, 3:09 AM CDT, 11 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
309 AM CDT Sat Jul 3 2021

TXZ171>173-183>194-202>209-217>225-228-040900-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
309 AM CDT Sat Jul 3 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Scattered storms today, mainly during the afternoon and evening.
Cloud to ground lightning will be possible in and near any
storms. In addition, a few storms could produce localized, minor
flooding as well as gusty winds up to 50 mph.

No other hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered storms are forecast Sunday through Friday, especially
in the afternoon and evening hours. Cloud to ground lightning will
be possible in and near any storms. In addition, a few storms
could produce localized, minor flooding as well as gusty winds up
to 50 mph.

No other hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 3, 2:12 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
212 PM CDT Sat Jul 3 2021

TXZ191-208-032000-
Caldwell TX-Hays TX-
212 PM CDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CALDWELL AND
SOUTHEASTERN HAYS COUNTIES UNTIL 300 PM CDT...

At 212 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wimberley, moving east at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
San Marcos, Kyle, Wimberley, Woodcreek, Martindale, Uhland, San
Marcos Regional Airport and Reedville.

LAT...LON 3002 9780 2983 9780 2983 9785 2985 9786
      2985 9788 2984 9790 2984 9803 2991 9812
      3003 9811
TIME...MOT...LOC 1912Z 273DEG 10KT 2994 9803

KCW

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 2:37 PM CDTSpecial Weather StatementEWXLee53 min
Jul 3, 4:14 PM CDTAreal Flood AdvisoryEWXBexar3 hr
Jul 3, 4:19 PM CDTAreal Flood AdvisoryEWXBastrop, Fayette, Lee3 hr
Jul 3, 5:51 PM CDTAreal Flood AdvisoryEWXDeWitt, Lavaca3 hr
Jul 3, 6:30 PM CDTAreal Flood AdvisoryEWXKendall3 hr

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.